Texas, 2009

Tornado in Texas, August 26, 2009

August 26, 2009 · NWS LUB · 1 event in 1 county or zone

Convection developed along a pre-existing surface boundary over the central South Plains of west Texas during the afternoon hours of the 26th. A non-mesocyclonic tornado occurred in the northern portions of Lubbock (Lubbock County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Convection developed along a pre-existing surface boundary over the central South Plains of west Texas during the afternoon hours of the 26th. A non-mesocyclonic tornado occurred in the northern portions of Lubbock (Lubbock County). No damage resulted from the weak and brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 26, 2:40 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 26, 2:40 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
340 PM CDT WED AUG 26 2009

.SHORT TERM...
WATER VAPOR IMAGERY AT 3 PM SHOWS WEST TEXAS IS LOCATED IN-BETWEEN A
SHORTWAVE MOVING ACROSS THE SRN ROCKIES INTO THE PLAINS...AND SHEARING OUT
FARTHER SOUTH ACROSS NEW MEXICO...AND A MEANDERING CUTOFF LOW OVER
THE SRN MS VLY. WELL-DEFINED SUBTROPICAL MOISTURE PLUME IS SLOWLY
SHIFTING EASTWARD AND IS EXPECTED TO ENCOMPASS MOST OF THE FA LATER
TONIGHT. AT THE SFC...PRE-FRONTAL TROUGH ENHANCED BY OUTFLOW LAST
NIGHT RESULTED IN LIGHT WESTERLY WINDS ACROSS MOST OF THE FA
TODAY...BUT IN THE FACE OF FALLING PRESSURES THIS AFTERNOON WE HAVE
SEEN THE RETURN TO SOME SRLY WINDS ACROSS OUR SRN TIER. ALSO...RADAR
SHOWS THAT SHOWER ACTIVITY HAS SLOWLY INCREASED AFTER NOON UNDER THE
THICKER CLOUD CANOPY ASSOCIATED WITH THE MID-LVL MOISTURE BAND
EXTENDING FROM SE NEW MEXICO UP THROUGH OUR WEST-NORTHWEST ZONES
INTO SWISHER COUNTY. FOR THE REMAINDER OF THIS AFTERNOON...EXPECT
THE BAND OF SHOWERS TO CONTINUE AND WORK SLOWLY EASTWARD AS
CONVERGENCE INCREASES ACROSS THE CENTRAL SOUTH PLAINS. ALSO CAN/T
COMPLETELY RULE OUT ISOLATED STORMS OUT IN THE ROLLING PLAINS WHERE
TEMPS AROUND 100F HAVE RESULTED IN AN AGITATED CU FIELD.

THIS EVENING...WE LOOKS FOR TSTM CHANCES TO BE ON THE INCREASE FOR
MOST OF THE AREA AS A COLD FRONT IN THE PANHANDLES GETS A SOUTHERLY
PUSH AND ARRIVES IN OUR NRN ZONES AROUND MIDNIGHT OR SO.
ADDITIONALLY...LARGE SCALE ASCENT ACROSS THE AREA WILL INCREASE AS
THE SHORTWAVE MOVES INTO THE CENTRAL PLAINS BRINGING BROAD CYCLONIC
FLOW TO THE SRN PLAINS. THIS SHOULD KEEP TSTM CHANCES GOING
OVERNIGHT. IT APPEAR BEST CHANCES WILL BE INITIALLY ACROSS THE NRN
ZONES IN CLOSER PROXIMITY TO THE UPPER DYNAMICS...SLOWLY SHIFTING
EAST AND SOUTHWARD WITH THE FROPA THU MORNING. INSTABILITY DOES NOT
APPEAR PARTICULARLY IMPRESSIVE...BUT WITH PWATS RUNNING ABOUT 1.5
INCHES COULD SEE SOME LOCALLY HEAVY RAINFALL....ESPECIALLY IN NRN
ROLLING PLAINS WHERE CAPES MAY RUN ABOUT 1K J/KG THIS EVENING.

CONVECTIVE FORECAST STAYS TRICKY FOR THURS. FIRST OF ALL...WITH
UPPER TROUGH...N-NERLY LOW-LVL FLOW...AND PLENTY OF MID-LVL
MOISTURE/CLOUD COVER...WE WILL LOOK FOR COOLER TEMPS...WITH HIGHS
MAINLY MID 80S NW TO MID 90S SE. WITH THE FRONT TO OUR SOUTH FOCUS
FOR TSTM DEVELOPMENT IN OUR AREA SHOULD BE LIMITED. HOWEVER...PLENTY
OF MOISTURE AROUND AND A COUPLE OF VORT LOBES ROTATING THROUGH THE
N-NW FLOW ALOFT SHOULD KEEP AT LEAST A CHANCE OF TSTMS GOING. SOME
INDICATIONS THAT A BROAD AREA OF TSTMS MAY DEVELOP IN NE NM DURING
THE DAY AHEAD OF A MID-LVL SHORTWAVE AND THESE COULD BRUSH OUR
WESTERN COUNTIES...WILL KEEP HIGHEST POPS INDICATED THERE AND ALSO
ACROSS THE FAR SOUTH...CLOSER TO THE FRONT.

&&

.LONG TERM...
NORTH-NORTHWESTERLY MID AND UPPER FLOW WILL BE FIRMLY ESTABLISHED
ACROSS WEST TX BY THURSDAY EVENING WITH ONLY SUBTLE VARIATIONS
EXPECTED THROUGH NEXT WEEK AS AN UPPER RIDGE AXIS DOMINATES THE
CENTRAL ROCKIES. CONSEQUENTLY NO SIGNIFICANT CHALLENGES ARE
FORESEEN IN THE TEMP DEPARTMENT...ALTHOUGH POPS ARE A DIFFERENT
STORY ESPECIALLY DURING THE SECOND AND THIRD PERIODS.

ALTHOUGH NAM/ECMWF/GFS/UKMET ALL AGREE IN AMPLIFYING THE MID LEVEL
FLOW THUR NIGHT WHILE BECOMING INCREASINGLY CYCLONIC...CONVECTIVE
SIGNALS REMAIN MIXED WITH THE GFS ARGUABLY THE MOST CONSISTENT IN
ADVERTISING ORGANIZED PRECIP ACROSS ERN NM. HAVE THEREFORE RAISED
POPS TO CHANCE CATEGORY OVER THE FAR WRN ZONES WHILE KEEPING
SLIGHT CHANCE MENTION ELSEWHERE. ON FRIDAY THE LAST OF A SERIES OF
IMPULSES SHOULD TRAVERSE THE CWA WITH THE TIMING OF THIS LATTER
FEATURE STILL UNCERTAIN. THE NAM IS THE SLOWEST IN PROGRESSING
THIS WAVE SOUTH AND AS A RESULT WOULD BE SUPPORTIVE OF MORE
EXPANSIVE POP COVERAGE THROUGHOUT LATE MORNING AND EARLY
AFTERNOON...HOWEVER AM INCLINED TO SIDE WITH THE MORE PROGRESSIVE
SOLUTIONS FOR NOW CONSIDERING EVEN THE NAM HAS ACCELERATED THIS
WAVE A BIT IN RECENT RUNS.

FOR THE WEEKEND...PERSISTENT NORTHEASTERLY SURFACE WINDS WILL
ADVECT MUCH DRIER AIR INTO THE REGION SUPPORTIVE OF COOL NIGHTTIME
LOWS WITH PRACTICALLY NIL CHANCES FOR PRECIP. ONLY CAVEAT TO THIS
INVOLVES A COOL PUSH OF AIR INTO CENTRAL KS AND OKLAHOMA THAT SHOULD
ESTABLISH A BAROCLINIC BOUNDARY OVER THE EASTERN TX PANHANDLE. THIS
BOUNDARY AND A SELY NOCTURNAL LLJ MAY ASSIST CONVECTION IN MOVING
OFF THE HIGHER TERRAIN OF COLORADO SAT AND SUN NIGHT DESPITE THE
RELATIVELY DRY LOW LEVELS. FOR NOW AM HOLDING OFF MENTION OF POPS AS
THIS SCENARIO APPEARS TOO CONDITIONAL ESPECIALLY GIVEN THE WEAK
MAGNITUDE OF MID LEVEL FLOW. IT APPEARS THAT BY EARLY NEXT WEEK THE
UPPER RIDGE WILL ATTEMPT TO BUILD/REDEVELOP EASTWARD INTO WEST TX
KEEPING CONDITIONS QUITE TRANQUIL.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        63  86  59  86  56 /  30  30  20  10   0
TULIA         63  87  62  88  59 /  40  20  20  10   0
PLAINVIEW     62  87  63  88  61 /  30  20  20  10   0
LEVELLAND     60  89  62  88  60 /  20  20  20  10   0
LUBBOCK       63  89  64  89  61 /  30  20  20  20   0
DENVER CITY   62  90  63  90  60 /  20  30  30  10   0
BROWNFIELD    62  89  64  90  60 /  20  20  20  20   0
CHILDRESS     69  92  66  92  64 /  40  20  20  10   0
SPUR          64  92  66  89  63 /  30  20  20  20   0
ASPERMONT     71  94  68  92  65 /  30  30  20  20   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33/93
Hazardous weather outlook, Aug 26, 2:55 AM CST, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
355 AM CDT WED AUG 26 2009

TXZ021>044-270900-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
355 AM CDT WED AUG 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Lubbock radar (KLBB), 10 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lubbock

When
August 26, 4:49 PM CST to 4:51 PM CST
Where
Lubbock County, 2.72 mi WNW of Lubbock to 2.66 mi NE of Doud
Rating
EF0
Path length
0.15 mi
Path width
75 yd
Reported by
NWS Employee
Coordinates
33.596, -101.893

A weak non-mesocyclonic tornado occurred in north Lubbock around 16:50 CST on the 26th. The tornado developed beneath developing convection along a pre-existing southwest to northeast oriented surface boundary. The tornado was observed by the public and National Weather Service meteorologists who recorded the event using a security camera. Eyewitness reports from the north side of the city indicate the tornado remained over the Rawls Golf Course. Local officials reported that no damage was evident on the golf course.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190959.